Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


bad vitimins??
Oct 22, 2001

Are there any specific vitimins or minerals one with HIV should stay away from?

Response from Ms. Fields-Gardner

I guess the best way to answer this is to say that vitamins and minerals as supplements don't really fit neatly into a "good" or "bad" category. One man's vitamin requirements can be man's toxic dose. We do know a bit about toxic doses outside of HIV disease. For instance, vitamin A in the retinol form can be toxic to the liver if taken in high doses. Both a deficiency and an excess of vitamin B6 (pyridoxine) can cause neuropathy. Excessive vitamin E can cause diarrhea and "bleeding" which usually shows up by easily bruising. Excessive glutamine is associated with liver toxicity. Excessive selenium intake is immunotoxic.

Some vitamins and minerals can interfere or change drug action. This is an area that is less well explored.

And some vitamins and minerals compete against each other!

There are a lot of pills out there and you can get help that is specific for you. If you are already taking supplements, bring the bottles (or a copy of the labels) to a dietitian with some experience in this to add them all up and see where you are.

If you want to have a reference guide to help with your decisions at your fingertips, I would recommend The Health Professional's Guide to Popular Dietary Supplements by Allison Sarubin. Both health professionals and you may find it a good starting point!


Previous
Please Dr.
Next
Began a weight loss program.

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement